Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
164 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

What causes fatigue after gastric polyp removal surgery?

Answered by
Dr.
Dr. Panagiotis Zografakis

Internal Medicine Specialist

Practicing since :1999

Answered : 3664 Questions

default
Posted on Tue, 6 Sep 2016 in Lump
Question: My father recently had a stomach polyp removed, now he is constantly weak and tired. What is causing this?
doctor
Answered by Dr. Panagiotis Zografakis 2 hours later
Brief Answer:
polyp not relevant

Detailed Answer:
Hello,

if this polyp was not cancer (check the biopsy) then there is no way to relate this to the symptoms, particularly now that it's been removed. If it was still there then you could have suspected anemia due to occult blood loss (the complete blood count suffices to identify that).

His symptoms have to be investigated separately from the polyp. The investigation should include at least the following:
- complete blood count
- urea, creatinine
- electrolytes (sodium, potassium, calcium)
- thyroid stimulating hormone (TSH)
- liver function tests (AST, ALT, ALP)
- proteins (total protein, albumin, serum electrophoresis)
- erythrocyte sedimentation rate (ESR)
- glucose
- urinalysis
- temperature measurements at least twice a day (morning and evening) for 3 consecutive days
- medical history taking for other symptoms like headaches, vision problems, joint pains, etc

Since this is a vague symptom the investigation is not easy. If the aforementioned investigation is negative then finding any diagnosis is doubtful with further tests. Further tests (radiological tests for example) can be directed by findings on the first range of tests. Most of the times weakness in a 86 year old individual is caused by the frailty of his age.

I hope it helps!
Kind Regards!
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Panagiotis Zografakis 1 hour later
The polyp was not cancer. My dad has lots of energy prior to the removal. He has been to see his family doctor and a neurologist. Neither can determine why he is so tired and week. As stated previously, many blood tests have been completed with good results. I can't think this tiredness and weakness is caused by his age because it all started after his procedure which was in early July of this year. Just hoping to see if there is something we and the doctors are overlooking.
doctor
Answered by Dr. Panagiotis Zografakis 14 minutes later
Brief Answer:
anesthesia?

Detailed Answer:
I can only think about anesthesia since it's so obvious to everybody that the change was sudden and coincided with the procedure. Normally for endoscopic removal of a small polyp the patient only receives "mild" anesthesia which is the equivalent of an anxiolytic. If the anesthesia was more than he could cope with, then a withered 86 old brain may show signs of malfunction including confusion right after waking up. Sometimes the malfunction is transient, other times it's permanent.

A brain MRI scan can provide helpful data sometimes, not regarding anesthesia but regarding his brain condition. The brain shrinks as we age. In some individuals it may shrink faster than expected. Such changes wait for the right moment (fever, surgical procedures, anesthesia, etc) to demonstrate their presence. I'm sure the neurologist must have checked all that. You can also check for vitamin B12 which may cause neurological problems, although we usually expect anemia to become evident before anything else.

Does he have any sings of brain malfunction? Have you considered depression? Depression cannot be detected with tests. It's a clinical diagnosis when all organic causes have been excluded.

Kind Regards!
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Panagiotis Zografakis 29 minutes later
Yes, he was given an anesthesia to put him to sleep. His blood was already checked for B12 and appeared to be fine. I'm not so sure the neurologist checked anything with his brain function or not but I can tell you that his brain appears to be functioning normal other than forgetfulness which is common in the elder. He has been taking Protonix for over 2 years for his acid reflux. Is there a time limit as to how long you should take that medication? Does that cause any side affects?
doctor
Answered by Dr. Panagiotis Zografakis 10 minutes later
Brief Answer:
it may cause side effects

Detailed Answer:
Acid reflux cannot be treated once and for all... When reflux occurs it may "burn" the esophagus and the other upper gastrointestinal tract and sometimes it also causes problems to the respiratory tract too. So taking a proton pump inhibitor is indicated. Since reflux is not supposed to stop, if he's having serious problems with it, he should take it indefinitely.

There are several side effects connected to protonix and the like including a higher risk for dementia but since you've noticed an abrupt worsening of his status it's unlikely that protonix caused it (unless of course it was started along with the procedure)...

Kind Regards!
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Panagiotis Zografakis 3 minutes later
His weakness/tiredness started after the procedure and he has been on protonix for 2 years. So, in your estimation, what would the next steps be? What are your feelings on his case? Will the weakness/tiredness subside? What can we do? I'm just very concerned about my dad.
doctor
Answered by Dr. Panagiotis Zografakis 15 minutes later
Brief Answer:
consider psychological causes...

Detailed Answer:
I understand your concerns and I believe they're rightful since the problem started suddenly. So one possible explanation is the effect of anesthesia and an alternative consideration is psychological problems like depression. It's very common to the old age.

If the neurologist has ran out of tests and clues then I can't add anything more than what I've already suggested. Perhaps your doctor should consider depression and provide appropriate treatment.

I'm sorry to say that diagnosing and treating old individuals can be very challenging because all their organs are marginally functioning and sometimes you can't distinguish between normal ageing effects (worsened by sudden and unexpected events like a polyp diagnosis and removal) and actual disorders. His doctor is the most appropriate person to judge whether it's the first case or the second. If he's done all the tests (I mean all the useful tests to do) and there are no clues yet, then perhaps he shouldn't be annoyed by more testing...

Kind Regards!
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions
Drug/Medication
Lab Tests ,  
Medical Topics ,  

Recent questions on  Anemia

doctor1 MD

my father is 69. has been in and out of hospital for last 4 weeks.
started with a cut in the foot..then blood infection from the cut..same time...

doctor1 MD

my 98 year old mom was in my house. she had an infected bed sore. she was put on antibiotics at home and got a bad reaction with swelling and...

doctor1 MD

I am a 23 year old female, 130lbs, and am in what I consider to be good health. I have had frequent nosebleeds since a very young age (probably...

doctor1 MD

Hi I have been feeling light headed every morning now soon after I wake up while i am preparing breakfast and it stays fir about hours then I am...

doctor1 MD

getting pain in some parts of chest in random time any type of injections for D3 and B12 and dose for same as per reports

doctor1 MD

Do you think at ESA therapy is a good option for a 90 yo male with CKD stage 3A? RBC count is 2.91; HGB 9.9; HCT 29.1; platelet count 104; GFR est...

doctor1 MD

I had routine bloodwork done and all tests came back normal except for a raised ferratin 575. When tested again 6 weeks later it came back at...